Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 294, NWS Bismarck, ND

August 15, 20114 counties in North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 15, 2011, 9:36 PM CDT for 4 counties in North Dakota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2011, 9:36 PM CDT (02:36 UTC)
Expired
Aug 15, 2011, 10:30 PM CDT
In force
54 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
0.88 in
Wind
70.0 mph

Counties Burleigh County, ND, Emmons County, ND, Kidder County, ND, Logan County, ND

The radar

The Bismarck radar (KBIS), 55 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 15, 5:23 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.6 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2516 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2516 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1581 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

921 
WUUS53 KBIS 160236
SVRBIS
NDC015-029-043-047-160330-
/O.NEW.KBIS.SV.W.0294.110816T0236Z-110816T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
936 PM CDT MON AUG 15 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  NORTHERN EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  SOUTHERN KIDDER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  WESTERN LOGAN COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 1030 PM CDT

* AT 933 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM MCKENZIE TO MOFFIT TO HAZELTON...AND MOVING EAST AT
  25 MPH. NICKEL SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  STERLING...HAZELTON...TEMVIK...BRADDOCK...DRISCOLL...KINTYRE...
  STEELE...NAPOLEON...LAKE ISABEL...DAWSON...TAPPEN AND BURNSTAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

&&

LAT...LON 4637 10054 4665 10046 4699 10055 4703 9969
      4666 9951 4628 9962 4628 9981
TIME...MOT...LOC 0236Z 270DEG 23KT 4689 10037 4666 10024
          4646 10032
WIND...HAIL 70MPH 0.88IN

$$

MERRIMAN
2 follow-up statements
017 
WWUS53 KBIS 160322
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1022 PM CDT MON AUG 15 2011

NDC015-029-043-047-160330-
/O.CON.KBIS.SV.W.0294.000000T0000Z-110816T0330Z/
BURLEIGH ND-EMMONS ND-KIDDER ND-LOGAN ND-
1022 PM CDT MON AUG 15 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
LOGAN...SOUTHERN KIDDER...NORTHERN EMMONS AND SOUTHEASTERN BURLEIGH
COUNTIES UNTIL 1030 PM CDT...

AT 1018 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM STEELE TO 8 MILES NORTH OF KINTYRE TO 7 MILES SOUTH OF
KINTYRE...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL MAY ALSO ACCOMPANY
THESE DAMAGING WINDS.

LOCATIONS IMPACTED INCLUDE...
  STEELE...LAKE ISABEL...NAPOLEON...DAWSON...TAPPEN AND BURNSTAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR DAMAGING WINDS IF YOU ARE IN THE PATH OF 
THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

&&

LAT...LON 4638 10053 4666 10034 4699 10043 4703 9969
      4666 9951 4628 9962 4628 9981
TIME...MOT...LOC 0321Z 270DEG 23KT 4689 9995 4666 9987
          4646 9998
WIND...HAIL 70MPH 0.88IN

$$

SIMOSKO
023 
WWUS53 KBIS 160333
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1033 PM CDT MON AUG 15 2011

NDC015-029-043-047-160342-
/O.EXP.KBIS.SV.W.0294.000000T0000Z-110816T0330Z/
BURLEIGH ND-EMMONS ND-KIDDER ND-LOGAN ND-
1033 PM CDT MON AUG 15 2011

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN LOGAN...SOUTHERN
KIDDER...NORTHERN EMMONS AND SOUTHEASTERN BURLEIGH COUNTIES HAS
EXPIRED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW 
SEVERE LIMITS...HOWEVER...WIND GUSTS TO 50 MPH AND NICKEL SIZE HAIL 
SHOULD STILL BE EXPECTED FROM THESE STORMS.

STAY INSIDE UNTIL AFTER THE STORMS HAVE PASSED.

LAT...LON 4638 10053 4666 10034 4699 10043 4703 9969
      4666 9951 4628 9962 4628 9981
TIME...MOT...LOC 0322Z 270DEG 23KT 4689 9994 4666 9986
          4646 9997

$$

SIMOSKO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 7:23 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 15, 7:23 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
723 PM CDT MON AUG 15 2011

.UPDATE...CLOUDS...THUNDERSTORMS.

&&

.DISCUSSION...CURRENT TRENDS INDICATE A LINE OF THUNDERSTORMS WILL
CONTINUE MOVING THROUGH CENTRAL NORTH DAKOTA. THEN ANOTHER ROUND
OF STORMS WILL LIKELY IMPACT THE REGION AFTER MIDNIGHT. CURRENT
FORECAST LOOKS OK ON THIS. ADJUSTED THE CLOUDS AND AREAS OF
THUNDERSTORMS A BIT THIS EVENING.

&&

.AVIATION...LINE OF THUNDERSTORMS MOVING THROUGH CENTRAL NORTH
DAKOTA AT 715 PM CDT THIS EVENING IS AHEAD OF A COLD FRONT IN
EASTERN MONTANA. EXPECT SEVERAL ROUNDS OF THUNDERSTORMS
TONIGHT...WITH A SECOND AREA OF STORMS LIKELY TO IMPACT THE WEST
AND NORTH AFTER 10 PM. OTHERWISE VFR CONDITIONS EXPECTED AT ALL
TAF SITES.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WAA
AVIATION...WAA
Hazardous weather outlook, Aug 15, 10:14 AM CDT, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1014 AM CDT MON AUG 15 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-161515-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
1014 AM CDT MON AUG 15 2011 /914 AM MDT MON AUG 15 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

CHANCES FOR SEVERE THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON...MAINLY OVER WESTERN PORTIONS OF THE STATE.

CHANCES FOR THUNDERSTORMS WILL INCREASE TONIGHT OVER ALL OF WEST
AND CENTRAL NORTH DAKOTA. STRONG TO SEVERE STORMS ARE LIKELY OVER
SOME AREAS. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL AND
STRONG WINDS. ISOLATED TORNADOES WILL BE POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE OVER NORTHWEST AND CENTRAL
NORTH DAKOTA TUESDAY MORNING...THEN MAINLY OVER EASTERN NORTH
DAKOTA TUESDAY AFTERNOON. A FEW STORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY OCCUR THIS AFTERNOON THROUGH TUESDAY
MORNING.

TM

In the hours before

Local storm report, Aug 15, 8:47 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
847 PM CDT MON AUG 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     TSTM WND GST     MANDAN                  46.83N 100.89W
08/15/2011  E87 MPH          MORTON             ND   AWOS

&&

ABELING
Local storm report, Aug 15, 8:53 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
853 PM CDT MON AUG 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     TSTM WND GST     BISMARCK                46.81N 100.78W
08/15/2011  M60 MPH          BURLEIGH           ND   AMATEUR RADIO

&&

JTAEGER
Local storm report, Aug 15, 9:10 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
910 PM CDT MON AUG 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             9 SSE LEITH             46.23N 101.59W
08/15/2011  E1.00 INCH       GRANT              ND   TRAINED SPOTTER

            HAIL ONGOING.

&&

JP MARTIN
Local storm report, Aug 15, 9:21 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
921 PM CDT MON AUG 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     FLASH FLOOD      BISMARCK                46.81N 100.78W
08/15/2011                   BURLEIGH           ND   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED FLOODING AT THE BISMARCK
            EXPRESSWAY BRIDGE...CARS CANNOT DRIVE THROUGH WATER...
            OTHER REPORTS OF FLOODING ALONG BISMARCK EXPRESSWAY.

&&

LHUBER
Local storm report, Aug 15, 9:22 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
922 PM CDT MON AUG 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             5 N BISMARCK            46.88N 100.78W
08/15/2011  M0.75 INCH       BURLEIGH           ND   NWS EMPLOYEE

            WINDS GUSTING TO 35 MPH.

&&

ABELING
Local storm report, Aug 15, 9:29 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
929 PM CDT MON AUG 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND GST     BISMARCK                46.81N 100.78W
08/15/2011  M71 MPH          BURLEIGH           ND   ASOS

&&

JTAEGER

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 7:07 PM CDTSevere Thunderstorm WarningBISMorton68 min
Aug 15, 7:10 PM CDTSevere Thunderstorm WarningBISMcLean65 min
Aug 15, 7:13 PM CDTSevere Thunderstorm WarningBISAdams, Hettinger62 min
Aug 15, 7:20 PM CDTTornado WarningBISGrant, Morton25 min
Aug 15, 7:39 PM CDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger, Slope66 min
Aug 15, 8:03 PM CDTSevere Thunderstorm WarningBISBurleigh, Morton57 min
Aug 15, 8:14 PM CDTSevere Thunderstorm WarningBISGrant, Hettinger61 min
Aug 15, 8:47 PM CDTSevere Thunderstorm WarningBISGrant28 min
Aug 15, 8:52 PM CDTSevere Thunderstorm WarningBISBurleigh, Morton53 min
Aug 15, 9:09 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Morton, Sioux66 min
Aug 15, 9:17 PM CDTSevere Thunderstorm WarningBISGrant40 min
Aug 15, 9:18 PM CDTFlash Flood WarningBISBurleigh, Morton6 hr
Aug 15, 9:25 PM CDTSevere Thunderstorm WarningBISBurleigh, Kidder, Sheridan44 min
Aug 15, 10:25 PM CDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger, Slope35 min
Aug 15, 11:21 PM CDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger, Sioux54 min
Aug 16, 12:11 AM CDTSevere Thunderstorm WarningBISGrant, Morton, Sioux64 min
Aug 16, 3:08 AM CDTAreal Flood AdvisoryBISEmmons, Logan, McIntosh4 hr
Aug 16, 9:55 AM CDTWind AdvisoryBISAdams, Billings, Bottineau, Bowman, Burke, Burleigh and 18 more6 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.